Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS Dodge City, KS

June 22, 2006Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2006, 7:48 PM CDT for Morton County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 7:48 PM CDT (00:48 UTC)
Expired
Jun 22, 2006, 8:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:50 PM CDTTSTM WND GST 5810 N Elkhart, KS
Jun 22, 8:02 PM CDTTSTM WND GST 606 W Wilburton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230048
SVRDDC
KSC129-230130-
/O.NEW.KDDC.SV.W.0174.060623T0048Z-060623T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WILBURTON...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL MORTON COUNTY...
  WILBURTON...

THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 4 AND 17.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3722 10197 3703 10198 3699 10168 3721 10163

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 230104
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT THU JUN 22 2006

KSC129-230130-
/O.CON.KDDC.SV.W.0174.000000T0000Z-060623T0130Z/
MORTON KS-
804 PM CDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL MORTON COUNTY...

AT 801 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WILBURTON...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL MORTON COUNTY...
  WILBURTON...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 3 AND 17.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3722 10197 3703 10198 3699 10168 3721 10163

$$

GRZYWACZ
000 
WWUS53 KDDC 230129
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT THU JUN 22 2006

KSC129-230139-
/O.EXP.KDDC.SV.W.0174.000000T0000Z-060623T0130Z/
MORTON KS-
829 PM CDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY EXPIRES
AT 830 PM CDT...

THE WARNED STORM HAS EXITED THE COUNTY.

A WIND GUST UP TO 80 MPH WAS REPORTED 1 MILE SOUTH OF ELKHART AT 810 
PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3722 10197 3703 10198 3699 10168 3721 10163

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:34 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 3:34 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT THU JUN 22 2006

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION THIS CYCLE WILL AGAIN BE CONVECTION.

CONVECTION ALREADY BLOWING UP ALONG THE FRONT RANGE OUT INTO
NORTHWEST KANSAS AND THAT WILL BE THE MAIN CHALLENGE FOR TONIGHT.
NONE OF THE 12Z OR 15Z MODELS HAD FORECAST ANY OF THE HUGE
CONVECTIVE CLUSTER NOW IN SOUTHWEST NEBRASKA, NORTHEAST COLORADO
AND FAR NORTHWEST KANSAS WHICH IS GREATLY DISTRESSING. EVEN THE
USUALLY GOOD FSL RUC13 AND RUC20 MISSED IT ENTIRELY. THE MUCH
VAUNTED 12Z WRF IN PARTICULAR WAS HORRIBLE IN BOTH INITIALIZATION
AND SUBSEQUENT FORECASTS THROUGH ABOUT 12 HOURS. THE 18Z WRF DID
INITIALIZE THE CONVECTION BUT IMMEDIATELY LOST IT IN ITS FORECASTS.
PER DISCUSSION WITH GLD WILL HOLD ON TILL THE LAST MINUTE IN HOPES
WE CAN DEDUCE ANY TRENDS FROM IT THAT WILL HELP WITH THE FORECAST.

GIVEN THE ABOVE FOR TONIGHT WILL PLAY WHAT THE MODELS DID FORECAST,
NAMELY ANOTHER MCS OFF THE HIGH TERRAIN OF COLORADO MOVING EAST AND
SOUTHEAST INTO KANSAS AND THE PANHANDLES ALONG THE SURFACE FRONT
WHICH EXTENDS FROM AROUND COS TO BETWEEN EHA AND LBL AND SOUTH
ACROSS THE EAST TX PANHANDLE. MUCAPES IN THAT AREA WILL BE IN THE
NEIGHBORHOOD OF 2500 J/KG WITH SUFFICIENT LOWER LEVEL SHEAR ALONG
THE BOUNDARY THAT STORMS MAY EVEN BE ABLE TO SPIN UP SOME ISOLATED
TORNADOES. AGREE COMPLETELY WITH SPC WATCH 545 FOR MUCH OF SOUTHWEST
KANSAS AND WOULD NOT BE SURPRISED TO SEE A LATER WATCH INTO THE
PANHANDLES. HAVE ALSO GONE CATEGORICAL FOR PRECIP FROM DDC WEST
WHERE THE BIGGEST THREAT FOR LARGE HAIL, DAMAGING WINDS EXISTS. THE
BEST THREAT FOR TORNADOES SHOULD REMAIN NEAR THE SURFACE FRONT IN MY
FAR SOUTHWEST COUNTIES.

AFTER TONIGHT THE SYNOPTIC SCALE SETUP SUPPORTS A FEW MORE NIGHTS OF
LARGE SCALE CONVECTIVE SYSTEMS FIRING OFF THE HIGH TERRAIN AND
MOVING SOUTH TO SOUTHEAST ACROSS THE HIGH PLAINS REGION. HAVE LEFT
SOME SMALLER POPS IN PLACE AGAIN FOR TOMORROW NIGHT AS ANOTHER
SYSTEM DEVELOPS SOMEWHERE AND MOVES THROUGH THE CWA. GIVEN THE
MODELS PERFORMANCE AND THEIR HUGE UNCERTAINTIES, HAVE KEPT POPS LOW
WITH THIS FEATURE.

FOR TEMPERATURES HAVE KEPT THINGS A BIT COOLER BOTH NIGHTS AND ALSO
ON SATURDAY AS THE MOS SEEMS TO GET CARRIED AWAY WITH WARMING IN
SPITE OF THE RAIN COOLED AIR REINFORCING THE POLAR FRONT TO OUR
SOUTH EACH NIGHT.

DAYS 3-7...
LATE IN THE PERIOD CONFIDENCE REMAINS LOW AS MODELS CONTINUE TO
STRUGGLE WITH THE WEST COAST/ERN PACIFIC LOW AND LOCATION OF OUR
UPPER RIDGE AXIS AROUND THE CNTL CONUS. AM THEREFORE LEANING TOWARDS
PERSISTENCE ON DAYS 6 AND 7. UNTIL THEN ANY WAVE EMBEDDED IN THE NW
FLOW LATE THIS WEEKEND STILL HAS THE POTENTIAL TO PRODUCE SOME PCPN
SOMEWHERE IN WRN KS. AT THIS TIME AM UNABLE TO NARROW DOWN TIMING OR
LOCATION DOWN DUE TO HOW MODELS HANDLE THESE WEAKER WAVES EMBEDDED
IN THE FLOW. THE CURRENT GRIDS SEEM TO HAVE A DECENT HANDLE WITH
THIS SO WILL RETAIN SMALL POPS ACROSS ALL OF OUR CWA SAT NIGHT AND
SUNDAY NIGHT. AFTER THIS MODELS CONTINUE TO SUPPORT A COOL AND DRYER
PATTERN THROUGH MID WEEK. CURRENT GRIDS FOR HIGHS STILL LOOK ON
TRACK SINCE SEE LITTLE REASON TO GO MUCH WARMER BASED ON PROGGED EC
OR GFS 85H TEMPS. DID LOWER OUR OVERNIGHT LOWS A FEW DEGREES AS THE
MEX GUIDANCE ACTUALLY NOT LOOKING TOO BAD THIS MORNING WITH LOWS IN
THE 50S FOR MUCH OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  62  85 /  90  10  10 20
GCK  61  86  61  85 /  90  10  20 30
EHA  61  84  61  87 / 100  10  20 10
LBL  62  86  62  87 / 100  10  20 10
HYS  62  85  62  84 /  30   0  10 20
P28  63  85  63  86 /  30  10  10 10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...SVR TSTM WATCH 545 TIL 11PM CDT.

&&

FN08/18
JOHNSON/BURGERT
Hazardous weather outlook, Jun 22, 11:57 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 AM CDT THU JUN 22 2006

KSZ030-031-043>046-063>066-077>081-087>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KIOWA-
LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
1157 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH NIGHT FROM FRIDAY THROUGH SUNDAY
AS SMALL UPPER LEVEL DISTURBANCES MOVE THROUGH THE NORTHERN AND
CENTRAL PLAINS IN THE PREVAILING NORTHWEST UPPER FLOW PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ061-062-074>076-084>086-231000-
GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
1157 AM CDT (1057 AM MDT) THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING ALONG THE LEE OF THE ROCKIES ACROSS
COLORADO ARE EXPECTED TO SPREAD SOUTHEAST LATER THIS AFTERNOON
AND EARLY TONIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH THE
MAIN DANGER BEING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL RAINS
WITH THE STORMS MAY CAUSE SOME LOCALIZED FLOODING, ESPECIALLY IN
URBAN AREAS WHERE RUNOFF IS LIMITED. AS THE STORM PROGRESS INTO
FAR SOUTHWEST KANSAS TONIGHT THEY WILL ENCOUNTER WINDS TURNING WITH
HEIGHT. AS A RESULT THERE WILL ALSO BE A CHANCE FOR ISOLATED
TORNADOES AT THAT TIME FROM FAR SOUTHWEST KANSAS INTO THE
PANHANDLES.  THE GREATEST THREAT WILL BE GENERALLY SOUTH AND WEST
OF A LINE FROM LAKIN TO SUBLETTE AND LIBERAL. THE STORMS SHOULD BE
PRETTY MUCH OVER FOR KANSAS BY SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH NIGHT FROM FRIDAY THROUGH SUNDAY
AS SMALL UPPER LEVEL DISTURBANCES MOVE THROUGH THE NORTHERN AND
CENTRAL PLAINS IN THE PREVAILING NORTHWEST UPPER FLOW PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED BEGINNING EARLY THIS EVENING MAINLY
WEST OF A LIBERAL TO SATANTA TO DEERFIELD LINE.

JOHNSON

In the hours before

Local storm report, Jun 22, 5:35 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/22/2006  E80 MPH          LANE               KS   PUBLIC

            TREES DOWN POSTS BROKEN OFF

0526 PM     HAIL             13 S WAKEENEY           38.84N 99.88W
06/22/2006  E0.75 INCH       TREGO              KS   PUBLIC

&&

JOHNSON
Local storm report, Jun 22, 5:40 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     N SHIELDS               38.62N 100.44W
06/22/2006  E65.00 MPH       LANE               KS   TRAINED SPOTTER

0515 PM     TSTM WND GST     6 W TREGO CENTER        38.88N 100.01W
06/22/2006  E60.00 MPH       TREGO              KS   PUBLIC

&&

26
Local storm report, Jun 22, 5:54 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 E NEKOMA              38.47N 99.42W
06/22/2006  E0.75 INCH       RUSH               KS   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 22, 6:13 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             10 SW NESS CITY         38.35N 100.04W
06/22/2006  E1.00 INCH       NESS               KS   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 22, 6:42 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     JETMORE                 38.08N 99.89W
06/22/2006  E60 MPH          HODGEMAN           KS   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 22, 7:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     HANSTON                 38.12N 99.71W
06/22/2006                   HODGEMAN           KS   LAW ENFORCEMENT

            TREES UPROOTED BY WIND

&&

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:06 PM CDTSevere Thunderstorm WarningDDCGrant39 min
Jun 22, 7:37 PM CDTSevere Thunderstorm WarningDDCStafford53 min
Jun 22, 8:09 PM CDTSevere Thunderstorm WarningDDCStevens51 min
Jun 22, 8:25 PM CDTSevere Thunderstorm WarningDDCSeward29 min
Jun 22, 8:42 PM CDTSevere Thunderstorm WarningDDCComanche48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.